Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 206, NWS Blacksburg, VA

August 25, 2000Montgomery County, Roanoke County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 25, 2000, 7:43 PM EDT for Montgomery County, Roanoke County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2000, 7:43 PM EDT (23:43 UTC)
Expired
Aug 25, 2000, 8:15 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Montgomery County, VA, Roanoke County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

910 
WUUS51 KRNK 252343
SVRRNK
VAC121-161-260015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT FRI AUG 25 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT.

* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF SHAWSVILLE...MOVING EAST AT 20
  MPH.

SOME LOCATIONS THREATENED THROUGH 815 PM EDT INCLUDE
  SHAWSVILLE...
  BENT MOUNTAIN...

<<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:20 PM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 25, 2:20 PM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
220 PM EDT FRI AUG 25 2000

S/W MOVING INTO CENTRAL APPS KEEPING A FEW SHOWERS/TSRA GOING IN
UPSLOPE AREAS AND WHERE LOW LVL MOISTURE IN HIGHEST FROM SE WV TO
THE BLUE RIDGE. MSAS SHOWING SOME GOOD MOIST CONV IN THIS AREA AS
WELL. THE QUESTION IS WHETHER TO CARRY SCTD SHRA INTO THIS EVENING.
ETA/AVN PRINTING OUT QPF ALONG AND WEST OF BLUE RIDGE FROM 00 TO
06Z. AVN QPF MAY BE OVERDONE. WITH STILL SOME CONVERGENCE ALONG
LINGERING FRONTAL BOUNDARY AND THETA-E...WILL PROBABLY CARRY A
SLIGHT CHANCE TO CHANCE POPS THIS EVENING. WILL LOOK AT RADAR TRENDS
B4 FINAL DECISION.

1000-850 RH REMAINS HIGH TONIGHT WITH DRYING FINALLY OCCURING AT THE
MID LEVELS BY 12Z. CONCERN FOR DENSE FOG TONIGHT...IF CLEARING CAN
OCCUR. FEEL BEST CHANCE FOR FOG WILL BE EAST OF THE BLUE RIDGE
AROUND THE LYH AREA...WITH PATCHY DENSE FOG IN THE MTN VLYS.

SATURDAY...WE SEE BETTER LOWER RH AT LOW LVLS ACROSS FA AS HI PRS
SETTLES OVERHEAD. MOISTURE INCREASES TOWARD EVENING AS RETURN FLOW
SETS UP BEHIND SFC HI MOVING OFF THE EAST COAST. DO NOT SEE MUCH IN
THE WAY OF CU FORMING AS COOL POCKET OF 8H AIR SHIFTS OFF THE MID
ATLC CST. SHOULD BE MOSTLY SUNNY...AFTER FOG BURNS OFF.

MCS IS NEXT CONCERN ARRIVING LATE SATURDAY NIGHT-SUNDAY. MAIN
DYNAMICS ON ETA MOVING INTO WV BY 12Z AND INTO THE SHD VLY BY SUN
EVENING...WHILE KEEPING THE HIGHER MOISTURE AND THETA-E RIDGING IN
KY/TN. SO IN SPLITS IN THE SYSTEM OVER THE FA SUNDAY...WITH BEST
CHANCES OVER SE WV AND NW NC. AVN IS SLOWER WITH THE QPF BULLEYE AND
BRINGS IT INTO THE HEART OF OUR FA BY SUNDAY AFTERNOON...WITH THE
ETA HAVING ANOTHER AREA OF HVY QPF OVER THE VA PIEDMONT BY 00Z
MONDAY AS WELL...POSSIBLY FROM LEFTOVER BOUNDARIES.

AT THIS JUNCTURE...PLAN ON INTRODUCING A CHANCE POP LATE OVER SE WV
SAT NIGHT. SUNDAY...WILL KEEP CHANCES HIGHEST IN SE WV-SRN SHD VLY
AND ACROSS SW VA-NW NC....AND CARRY CHANCES INTO SUNDAY NIGHT AND
EARLY MONDAY.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.